MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC UTS PRECURVED ULTRA TAPER SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

WILSON-COOK MEDICAL INC UTS PRECURVED ULTRA TAPER SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G22490
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # d403135.Investigation evaluation: the product said to be involved was returned in a clear plastic bag.Provided with the return was an open pouch from the lot number provided in the report.The label matches the product returned.Our evaluation of the product said to be involved confirmed the report.The cutting wire has broken and a portion detached.The detached segment, measuring approximately 18.0mm, was not included in the return.Due to the breaks in the cutting wire, the sphincterotome will not respond to handle manipulation and is no longer operational.The cutting wire does not exhibit evidence of a cautery application (no blackening of the cutting wire was noted).Additionally, the cutting wire securing component has moved proximally to the intended location within the catheter.A clear substance was observed within the catheter.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: our evaluation of the product said to be involved confirmed the report.The cutting wire has broken and a portion has detached.The description of event indicates that the user formed the distal end manually.The instructions for use contain the following comment: ¿do not apply manual pressure to tip or cutting wire of sphincterotome in an attempt to influence orientation, as this may result in damage to device.¿ this is the most likely cause for the reported observation.Prior to distribution, all uts precurved ultra taper sphincterotomes are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments: based on the information provided that the user formed the distal end manually, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.A cook representative has been directed to contact the medical facility involved and inform them of the missing segment of the cutting wire that was discovered during the evaluation of the returned device.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp) procedure, the physician used a cook uts precurved ultra taper sphincterotome.It was reported that when the assistant removed this product from the package, she noticed the cutting wire was not in its usual place and seemed to be perhaps 90 degrees around the catheter (orientation issue) [this device malfunction was captured separately].She tried to straighten the wire so it would lie flat on the catheter where it should be where it should lie (where the cutting wire actually comes out of the catheter).She put it down the scope and when it came out of the scope, it did not bow well but was bowed enough for the assistant to connect to the active cord and the doctor to attempt a sphincterotomy.When the doctor started to use cautery, the distal end of the cutting wire detached and up against the tissue because the tip of the sphincterotome was inside the ampulla, and then seemed to detach on the proximal end.The cutting wire seemed to fall off completely and the doctor looked for several minutes but could not find it.The sphincterotome was removed.Another of the same device was used successfully to complete the sphincterotomy.The rest of the case was completed successfully after this occurrence.Because they could not find the cutting wire, the nurse and doctor were wondering if the cutting wire was somehow dragged back into the scope and was stuck inside the channel.They have sent the scope back to olympus to see if a cutting wire was found inside the channel.It was reported that the distal end of the cutting wire detached and was up against the tissue because the tip of the sphincterotome was inside the ampulla, and then seemed to detach on the proximal end.The cutting wire seemed to fall off completely and the doctor looked for several minutes but could not find it.Per the evaluation of the returned device a portion of the cutting wire measuring approximately 18.0mm is missing and was not included in the return of the device.No further information was provided by the initial reporter, and it was stated that the patient did not require any additional procedures and the patient did not experience any adverse effects due to this occurrence.

Brand Name
UTS PRECURVED ULTRA TAPER SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
WILSON-COOK MEDICAL INC
4900 bethania station rd
winston-salem NC 27105
Manufacturer (Section G)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
Manufacturer Contact
sabrina o'brien
4900 bethania station rd
winston-salem, NC 27105
3367440157
MDR Report Key20603450
Report Number1037905-2024-00685
Device Sequence Number7929919
Product Code KNS
UDI-Device Identifier00827002224902
UDI-Public(01)00827002224902(17)270801(10)W4858822
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG22490
Device Catalogue NumberUTS-25M
Device Lot NumberW4858822
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/09/2024
Initial Report FDA Received Date11/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON 5-4-3 CATHETER.; COOK METII WIRE GUIDE, UNKNOWN MODEL.; OLYMPUS SCOPE, UNKNOWN MODEL.
Patient SexMale